Maryland, 2007

Winter Storm and Winter Weather in Maryland, February 13 to 14, 2007

February 13 to 14, 2007 · NWS PHI · 5 events in 5 counties and zones

An area of low pressure tracked across southeastern Canada during the 12th, which brought an arctic front across the Mid Atlantic region late on the 12th. As this occurred, a strong area of high pressure located across central Canada built down into the Northeast, allowing very cold air to spill southward ultimately leading to what is known as cold air damming.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An area of low pressure tracked across southeastern Canada during the 12th, which brought an arctic front across the Mid Atlantic region late on the 12th. As this occurred, a strong area of high pressure located across central Canada built down into the Northeast, allowing very cold air to spill southward ultimately leading to what is known as cold air damming. This occurs east of the mountains down through the Mid Atlantic states. Meanwhile, a Pacific storm slammed onto the California coast during the 11th and as it moved eastward, a new area of low pressure developed across southeastern Colorado and the Texas Panhandle. This storm became impressive as it moved into the Ohio Valley during the 13th. However as additional energy moved into the eastern part of the country, a new area of low pressure developed near the North Carolina coast late on the 13th. This allowed mainly light snow to overspread the region from south to north during the early morning hours of the 13th. As the secondary area of low pressure became more organized to our south, moisture began to fill in across North Carolina and Virginia and this moved northward. The arctic front that slipped through the state on the 12th was positioned across the southern Delmarva and this began a northward jog during the night of the 13th and the morning of the 14th. The intensifying area of low pressure tracked very near southern Delaware and then slid close to the New Jersey Shore during the morning of the 14th. This system continued to intensify as it moved into New England during the afternoon and evening of the 14th. The track of the storm kept winds at the surface from the northeast, which pretty much locked in the cold air at the surface while some warmer air worked in above the surface for a period of time. The upper-level system then passed overhead during the evening of the 14th, with the entire system pretty much a memory by late in the evening of the 14th.|Snow began across Maryland’s Eastern Shore from south to north between 6 AM and 7 AM EST on the 13th. There was a lull in the precipitation during the evening hours of the 13th, however the precipitation became widespread overnight and during the early morning hours of the 14th. As some warmer air began to move in above the surface, the snow mixed with and changed to sleet and freezing rain between 12 PM and 4 PM EST. The mixed precipitation continued during the overnight hours of the 13th and the morning of the 14th in the northern part of the Eastern Shore. Plain rain fell farther to the south. In the north, somewhat milder air made its way in for a brief time during the morning of the 14th to allow some plain rain to mix in. After rising a couple of degrees above freezing around Midday on the 14th, the temperatures dropped back below freezing by late afternoon of the 14th with some snow showers before the precipitation came to an end around 8 PM on the 14th. The most significant sleet and ice accumulations occurred in Cecil County where up to a quarter of an inch of ice downed trees and power lines. |In Cecil County, Delmarva Power reported that about 12,000 customers in lost power starting the night of the 13th. Ice and snow contributed to a number of accidents as well. The state police barrack in North East handled about a dozen minor traffic accidents as of the afternoon of the 14th. An accident on Route 213 near Interstate 95 at about 10:30 AM on the 14th sent two people to Union Hospital after their vehicle lost control on the slippery roadway and struck a state plow truck, but neither was seriously injured. Cecil County schools were sent home early on the 13th and had the day off on the 14th because of the winter storm. North East town government canceled its mayor and commissioners meeting and rescheduled it for February 20th. County government offices also were closed on the 13th and 14th. In Kent County, on the afternoon of the 13th, a vehicle was traveling south on Route 213 in Chestertown when it slid on a patch of ice on the Chester River Bridge, crossed the center line and struck another vehicle. This closed the highway for an hour. Occupants of one of the vehicles were taken to Chester River Hospital Center for treatment. The bridge was not reopened until both lanes of Route 213 were heavily salted. At 9 AM on the 14th on Route 213 just north of the Route 298 intersection, a car struck a utility pole. Injuries were reported. Farther to the south on the Eastern Shore, precipitation started as snow during the morning of the 13th, then changed to a mixture of sleet and light freezing rain. Precipitation changed to plain rain by the evening of the 13th.|Some snow/sleet accumulations included 6.0 inches in the city of Conowingo (Cecil County) and 1.7 inches in Stevensville (Queen Anne’s County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 13, 5:45 AM EST, 15 minutes earlier.

Area forecast discussion, Feb 13, 5:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EST TUE FEB 13 2007

.SHORT TERM /TODAY THROUGH THURSDAY/...
AT 5:30 AM, THE LOW WAS CENTERED OVER ARKANSAS.  A FAIRLY SIZABLE
SHIELD OF SNOW HAD DEVELOPED WHERE THE MOISTURE BEING DRAWN
NORTHWARD AHEAD OF THE SYSTEM BEGINS TO OVERRIDE THE COLD SURFACE
AIR.  THE AREA OF SNOW EXTENDED FROM ILLINOIS INTO PENNSYLVANIA
EARLY THIS MORNING.

THE LOW IS STILL EXPECTED TO DISSIPATE OVER EASTERN KENTUCKY AND
WEST VIRGINIA TONIGHT WHILE A SECONDARY LOW DEVELOPS ALONG THE NORTH
CAROLINA COAST.  THE SECOND LOW SHOULD INTENSIFY AS IT MOVES TO THE
NORTHEAST, PASSING TO THE EAST OF DELAWARE AND NEW JERSEY ON
WEDNESDAY AND UP INTO NEW ENGLAND ON WEDNESDAY NIGHT.

BASED ON THE EXPECTED LIQUID PRECIP AMOUNTS, WE BASICALLY NEEDED TO
DOUBLE THE SNOW FORECAST FROM PHLS NORTHERN AND WESTERN SUBURBS AND
CENTRAL NEW JERSEY NORTHWARD, THE AREAS WHERE THE PRECIP SHOULD BE
MOSTLY SNOW AND SLEET.  FORECAST SNOW AMOUNTS RANGE FROM 3 TO 6
INCHES JUST TO THE NORTH OF PHL AND TRENTON, TO 10 TO 16 INCHES IN
THE POCONOS.  WEVE ISSUED A WINTER STORM WARNING FOR OUR COUNTIES
TO THE NORTH OF PHL AND TRENTON.  ONE CONCERN IN ADDITION TO THE
SNOW AND SLEET IS THE STRONG POSSIBILITY THAT PARTS OF CHESTER,
MONTGOMERY, BUCKS, HUNTERDON AND SOMERSET COUNTY COULD RECEIVE A
SIGNIFICANT ACCUMULATION OF ICE.

FOR THE REMAINDER OF OUR FORECAST AREA, EXCEPT FOR SUSSEX IN
DELAWARE, CAPE MAY AND COASTAL ATLANTIC COUNTY, WEVE ISSUED A
WINTER WEATHER ADVISORY FOR TODAY INTO WEDNESDAY FOR A SLOPPY MIX OF
SNOW, SLEET, FREEZING RAIN AND RAIN.  THE RAIN MAY BECOME HEAVY AT
TIMES FROM LATE TONIGHT INTO WEDNESDAY, ADDING ANOTHER DIMENSION TO
THIS ALREADY COMPLICATED WEATHER SCENARIO.

THE STORM WILL BEGIN TO PULL AWAY FROM OUR REGION ON WEDNESDAY NIGHT
AND THURSDAY.  IT IS EXPECTED TO DRAG MORE ARCTIC AIR DOWN INTO OUR
REGION FOR THE END OF THE WEEK.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ASIDE FROM A CLIPPER TYPE SYSTEM OVER THE WEEKEND, IT LOOKS AS
THOUGH THE LONG TERM WILL REMAIN RELATIVELY TRANQUIL BUT CONTINUED
COLD.

&&

.AVIATION /12Z-12Z/...
STARTING THE MORNING OFF WITH AC CIGS AND GOOD VSBYS.  CONDITIONS
WILL DETERIORATE TODAY AS LOW PRESSURE APPROACHES WITH A LARGE AREA
OF MOISTURE.  SNOW WILL SPREAD ACROSS THE AREA FROM SW TO NE TODAY.
BY MIDDAY, CONDITIONS WILL LOWER TO MVFR.  AS THE INTENSITY OF THE
SNOW INCREASES, CONDITIONS WILL LOWER TO IFR AND OCCASIONALLY TO
LIFR BY LATE IN THE DAY.  WARM AIR PUSHING IN ALOFT WILL THE SNOW TO
MIX WITH OR CHANGE TO SLEET, FREEZING RAIN, OR RAIN IN THE SOUTHERN
PORTIONS OF OUR FORECAST AREA.  THE SNOW WILL BECOME MODERATE TO
HEAVY AT TIMES IN THE NORTHERN SECTIONS AND MAY OCCASIONALLY MIX
WITH SLEET. IFR/LIFR CONDITIONS WILL PERSIST THROUGH THE NIGHT.

&&

.MARINE...
WINDS AND SEAS WILL BE INCREASING TODAY AS THE PRESSURE GRADIENT
TIGHTENS BETWEEN THE COLD HIGH PRESSURE PUSHING DOWN FROM THE NORTH
AND THE APPROACHING STORM FROM THE SOUTHWEST.  SMALL CRAFT
ADVISORIES WILL BE IN EFFECT TODAY AND TONIGHT.  AS THE SECONDARY
LOW DEVELOPS, INTENSIFIES, AND MOVES UP THE COAST, WINDS WILL
INCREASE.  A FEW GUSTS TO NEAR 35 KT MAY OCCUR OVER THE OCEAN LATE
TODAY OR EARLY TONIGHT, BUT THESE SHOULD NOT BE FREQUENT ENOUGH TO
ISSUE A GALE WARNING.  BY WEDNESDAY MORNING GALE FORCE WINDS ARE
EXPECTED BOTH AHEAD OF AND BEHIND THE STORM.  THEREFORE, A GALE
WARNING WILL BE HOISTED FOR WEDNESDAY AND WEDNESDAY NIGHT.  ONCE THE
STORM PULLS FAR ENOUGH AWAY FROM THE MID ATLANTIC COAST CONDITIONS
WILL BEGIN TO IMPROVE, BUT WINDS AND SEAS ARE NOT EXPECTED TO DROP
BELOW SMALL CRAFT ADVISORY CRITERIA UNTIL FRIDAY NIGHT OR SATURDAY.

&&

TIDES...
WITH A STRONG NE FLOW AHEAD OF THE DEVELOPING EAST COAST STORM,
TIDAL DEPARTURES WILL BE ON THE RISE.  IT APPEARS THAT THE ONLY HIGH
TIDE CYCLE THAT WILL BE OF CONCERN WILL BE WEDNESDAY MORNING.
CURRENT PROJECTED HEIGHTS WOULD GIVE US NEAR 6.5 FEET IN SOME OF THE
MOST VULNERABLE AREAS.  SINCE THIS IS BELOW MINOR FLOODING CRITERIA,
A MINOR TIDAL FLOOD ADVISORY WILL NOT BE ISSUED AT THIS TIME.
CONDITIONS WILL BE CLOSELY MONITORED AS ADDITIONAL INFORMATION
REGARDING THE UPCOMING STORM IS RECEIVED.  BY WEDNESDAY AFTERNOON,
WINDS WILL SHIFT TO THE NORTHWEST, WHICH WILL HELP LOWER THE TIDAL
DEPARTURES.  THIS ALSO WILL BEAR WATCHING LATER IN THE WEEK, SINCE
IT MAY LEAD TO BLOW-OUT CONDITIONS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 7 PM EST
     WEDNESDAY FOR PAZ054-055-061-062-069.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 PM EST WEDNESDAY
     FOR PAZ070-071.

     WINTER STORM WARNING FROM NOON TODAY TO 7 PM EST WEDNESDAY FOR
     PAZ060-067-068.

NJ...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 7 PM EST
     WEDNESDAY FOR NJZ001-007>010.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 AM EST WEDNESDAY
     FOR NJZ021-022.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 7 PM EST
     WEDNESDAY FOR NJZ012>015-019-020-026-027.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 PM EST WEDNESDAY
     FOR NJZ016>018.

DE...WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 AM EST WEDNESDAY
     FOR DEZ002.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 PM EST WEDNESDAY
     FOR DEZ001.

MD...WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 AM EST WEDNESDAY
     FOR MDZ015-019-020.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 PM EST WEDNESDAY
     FOR MDZ008-012.

MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EST WEDNESDAY FOR
     ANZ430-431-450>455.

     GALE WARNING FROM 7 AM WEDNESDAY TO 7 AM EST THURSDAY FOR
     ANZ430-431-450>455.

&&

SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE/TIDES...RPW
Hazardous weather outlook, Feb 13, 5:35 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
535 AM EST TUE FEB 13 2007

NJZ001-007>010-PAZ054-055-060>062-067>069-141100-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
535 AM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA AND NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING IS IN EFFECT FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ450-451-DEZ001-MDZ008-012-NJZ012>020-026-027-PAZ070-071-141100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-NEW CASTLE-CECIL-KENT MD-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
535 AM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ430-DEZ002-MDZ015-019-020-NJZ021-022-141100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
KENT DE-QUEEN ANNES-TALBOT-CAROLINE-CUMBERLAND-ATLANTIC-
535 AM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEW
JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ431-452>455-DEZ003-004-NJZ023>025-141100-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
INLAND SUSSEX-DELAWARE BEACHES-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
535 AM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEW
JERSEY AND SOUTHERN DELAWARE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 13, 5:30 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EST TUE FEB 13 2007

DEZ003-004-NJZ023>025-132200-
INLAND SUSSEX-DELAWARE BEACHES-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
INCLUDING THE CITIES OF...GEORGETOWN...REHOBOTH BEACH...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY
530 AM EST TUE FEB 13 2007

...LIGHT SNOW IS POSSIBLE TODAY INTO THIS EVENING...

LOW PRESSURE, LOCATED OVER ARKANSAS EARLY THIS MORNING, WILL MOVE TO
THE NORTHEAST.  THE LOW IS EXPECTED TO DISSIPATE OVER EASTERN
KENTUCKY AND WEST VIRGINIA TONIGHT.  MEANWHILE, ANOTHER AREA OF LOW
PRESSURE IS FORECAST TO DEVELOP ALONG THE NORTH CAROLINA COAST.  THE
SECOND LOW SHOULD INTENSIFY AS IT MOVES TO THE NORTHEAST, PASSING TO
THE EAST OF DELAWARE AND NEW JERSEY ON WEDNESDAY.

THE STORM IS EXPECTED TO BRING A BRIEF PERIOD OF WINTER WEATHER TO
EXTREME SOUTHERN NEW JERSEY AND TO SOUTHERN DELAWARE TODAY INTO THIS
EVENING.  LIGHT SNOW IS EXPECTED TO DEVELOP TODAY, WITH AN
ACCUMULATION OF AN INCH OR LESS EXPECTED BY THIS EVENING IN SUSSEX
COUNTY, CAPE MAY COUNTY AND COASTAL ATLANTIC COUNTY.

THE SNOW IS FORECAST TO MIX WITH SLEET BEFORE CHANGING TO RAIN EARLY
TONIGHT.  TEMPERATURES WILL REMAIN ABOVE THE FREEZING MARK FOR
TONIGHT AND WEDNESDAY, AND THE RAIN WILL CONTINUE.  THE RAIN MAY
BECOME HEAVY AT TIMES, RESULTING IN LOCALIZED FLOODING IN AREAS OF
POOR DRAINAGE.

AS THE STORM MOVES UP OVER CANADAS MARITIME PROVINCES ON WEDNESDAY
NIGHT AND THURSDAY, IT IS EXPECTED TO PULL MORE ARCTIC AIR DOWN INTO
OUR REGION FOR THE END OF THE WEEK. ANY SLUSH OR STANDING WATER ON
ROADS AND WALKWAYS WILL FREEZE QUICKLY.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Caroline

When
February 13, 6:00 AM EST to 6:00 PM EST
Where
Caroline forecast zone
Reported by
Trained Spotter
Coordinates
38.872, -75.832 (the zone’s center; the record gives no point)

Winter Weather, Talbot

When
February 13, 6:00 AM EST to 6:00 PM EST
Where
Talbot forecast zone
Reported by
Trained Spotter
Coordinates
38.749, -76.179 (the zone’s center; the record gives no point)

Winter Storm, Cecil

When
February 13, 7:00 AM EST to February 14, 9:00 PM EST
Where
Cecil forecast zone
Reported by
Trained Spotter
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

Winter Storm, Kent

When
February 13, 7:00 AM EST to February 14, 8:00 PM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
39.236, -76.096 (the zone’s center; the record gives no point)

Winter Weather, Queen Annes

When
February 13, 7:00 AM EST to 9:00 PM EST
Where
Queen Annes forecast zone
Reported by
Trained Spotter
Coordinates
39.038, -76.085 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16921, 16922, 16918, 16920, 16923.